I can take Topamax and Imitrex together just fine... haven't had any bad side effects whatsoever. Although I did finally experience the tingling in my fingers today for the first time in taking the same dose for almost a week now. The only thing is the cognitive one, I could NOT think of the words "fuel tank" and yesterday I was showing off the purse my boyfriend bought me for Christmas and instead of saying the button on the flap over the top was magnetic... I said it was metallic... :)
I'm interesting on Topamax, and I'm only on 50mg. I do believe I will have to be bumped up to 100mg a day and stay there since I ended up having a migraine... but that may have been hormonal. I couldn't tell the difference now for almost 3 years now that I've been having them at least once a week... and here in the past 6 months 3 times a week. It was weird to finally be reminded that I DO have hormonal migraines again.
Also, wanted to let you guys know I AM quitting smoking since that doesn't EVER help at all... not even to be around people that do it. Its hard, but I can do without it. Easy. I had a drink on Saturday at Christmas and couldn't even finish a cigarette. I think thats another Topamax side-effect... makes them taste icky. Which is good since my grandmother was diagnosed with lung cancer 4 months ago. She's the one with the migraines too. Also adding that she said hers have decreased (she's 74) since quitting smoking. And I'm positive she's stressed with the chemo and other meds.
So anyway, don't worry about Topamax. You can always stop it! If he hates it, he can get off of it and stop it. I was told to take Amitryptaline (I can't spell it either) and then I even read some bad stuff about it too. I'm sticking with the Topamax. Honestly, I thought the side-effects would be WAY worse, so far I've only experienced (from greatest to least)
-Taste change of soda... its bearable but not yummy at all-Thirsty all the time... make sure if he gets on it to drink lots of water (good thing it makes me thirsty) because it CAN cause kidney stones-Cognitive (duhhhh stuff)-Fatigue PLUS-Insomnia later on in the night (that passes in a couple days of upping dose)-Diarrhea (verryy little)-Nausea (verryy little)-Loss of Appetite (slim)-Tingling (only the once today)
Hi there, I'm a fellow Migraine sufferer with loads of experience on different types of prophylactic (preventative) and abortive medications. My current regime is Topamax (150mg twice a day) and Verapamil (also known as Calan @ 80mg a day). I am also on Cymbalta and some other powerful pain medications for Occipital Neuralgia (the nerves that are compressed/angry cause nasty Migraines upwards of 10-30/month untreated).
Before being diagnosed with the Occipital Neuralgia I experienced Migraines on a regular basis, approximately 2 per month.
Over the years I've tried: Amitriptaline (Elavil), Paxil, Inderal, Midrin, Maxalt, Imitrex, Zomig, Fioricet, Celexa, Zoloft, Indocin, Phenergan suppositories, Demerol, Darvocet, Percocet, High doses of Motrin, caffeine; you name it--I have been on it! Unfortunately I am now allergic to Imitrex, Zomig and Maxalt...basically all of the Triptans; they make my tongue, mouth, throat, face and airway swell so badly it sends me into Anaphylactic shock. (not fun)
With my current Topamax/Verapamil my Migraines are greatly reduced. I did have a very difficult time adjusting to the Topamax; I was a blithering idiot! The neurologist I was referred to started me out at an outrageously high dose of 50mg per day for 3 days then jumped me up to 100mg immediately thereafter (I had been experiencing Status-Migraine for 35 days) along with a steroid pack.
After two weeks on the 100mg he told me to jump up to 150mg twice a day! But when I couldn't recall my childrens' names I stayed at the 100mg and upped the dose 25mg at a time AS I FELT I COULD HANDLE IT. During the initial uptake I was not myself at all, I lost a good 2 months of my life just adjusting to the Topamax because of that stupid Neurologist! I noticed the "tinglies" would only come on if I hadn't drank enough water throughout the day so I started carrying sport bottles of water with me wherever I went (and still do). This also ensures the kidneys can process the Topamax okay (Topamax is not processed through the liver like most medications; it goes through your kidneys HENSE the risk of kidney stones=Why you must increase your fluid intake!)
The Topamax has another side-effect for some people...weight loss. In fact, some doctors prescribe it for patients for "vanity dieting" believe it or not! (I cannot imagine going through the side effects just to lose weight, never!) But, I did go from a tight size 14 to a size 6 in eight months (an average of 1.8lb weightloss per week). I did not lose my appetite, the Topamax just does something in your brains' eating center to tell you not to over-eat and when enough is enough (in my case).
I'm not sure if my information has helped any...please feel free to ask any questions. I do have a medical background also.
I hope your boyfriend can find medicines that work for him concerned...take care of him!